Wisconsin, 2007

Flood in Wisconsin, March 13 to 17, 2007

March 13 to 17, 2007 · NWS ARX · 1 event in 1 county or zone

Moderate flooding occurred along the Trempealeau River due to rapid snow melt. 62 feet was recorded at Dodge (Buffalo County), which was a little over two and half feet above flood stage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Moderate flooding occurred along the Trempealeau River due to rapid snow melt. A crest of 11.62 feet was recorded at Dodge (Buffalo County), which was a little over two and half feet above flood stage. Low lying pasture land was mainly affected by the flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Mar 13, 1:45 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Mar 13, 1:45 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
245 PM CDT TUE MAR 13 2007

.SHORT TERM...THROUGH FRIDAY NIGHT

FORECAST CONCERNS WERE PRIMARILY ASSOCIATED WITH PRECIPITATION
CHANCES WEDNESDAY THROUGH THURSDAY.

AFTERNOON SURFACE ANALYSIS HAD TROUGH EXTENDING FROM LAKE SUPERIOR
ACROSS SOUTHEAST MN INTO NORTHWEST IOWA. COLD FRONT LAGS FURTHER
NORTH AND WEST PER SURFACE TEMPERATURES IN THE 30S NEAR THE
INTERNATIONAL BORDER. MID AND HIGH LEVEL CLOUDS ACCOMPANYING THE
FRONT...WHICH HAS ALLOWED FOR MILD TEMPERATURES. IN FACT...READINGS
RANGED FROM MID 40S IN DEEP SNOW COVERED AREAS OF SOUTHEAST MN...
TO NEAR 70 IN PARTS OF SOUTHWEST WI AND ADJACENT AREAS OF NORTHEAST
IOWA. WATER VAPOR IMAGERY INDICATED SEVERAL SHORT WAVES EMBEDDED IN
ZONAL FLOW FROM EASTERN PACIFIC ACROSS SOUTHERN CANADA.

OPERATIONAL MODELS CONTINUED TO INDICATE SIMILAR SYNOPTIC SCALE
EVOLUTION THROUGH END OF THIS WEEK. SEVERAL UPPER LEVEL WAVES
EXPECTED TO TRACK ACROSS THE UPPER MISSISSIPPI VALLEY IN FAST ZONAL
FLOW...BEFORE 500MB FLOW BECOMES NORTHWESTERLY. AS HAS THE BEEN CASE
OF LATE...UNCERTAINTY EXISTS IN MODEL DETAILS...THUS LENDING A LOW
PREDICTABILITY...ESPECIALLY WITH RESPECT TO PRECIPITATION. BASED ON
DEGREE OF MODEL UNCERTAINTY IN FORECAST DETAILS...HAVE MAINTAINED
SPIRIT OF CURRENT DATA BASE...WITH FEW CHANGES MADE.

WEDNESDAY...SURFACE FRONT SHOULD EXTEND EAST-WEST FROM NORTHERN
IL TO IOWA/MISSOURI BORDER AREA. BOTH NAM/WRF AND GFS SUPPORTED
DECENT FORCING SIGNALS MANIFESTED BY ISENTROPIC LIFT IN THE 290K-
300K LAYER...ALONG WITH FRONTOGENESIS IN THE 850-700MB LAYER. GFS
WAS BULLISH WITH REGARD TO QPF IN CONTRAST TO MUCH DRIER NAM/WRF.
THIS APPEARS TO BE ASSOCIATED WITH STRONGER UPWARD VERTICAL MOTION
IN GFS. BASED ON FORCING SIGNALS...RAIN CHANCES WILL CERTAINLY BE
WARRANTED...BUT APPEARS GFS SUGGESTS TOO MUCH QPF.

WEDNESDAY NIGHT INTO THURSDAY...MODEL DETAILS OF GFS AND NAM/WRF
STILL AT ODDS. IN SPITE OF THESE DIFFERENCES...FRONTOGENESIS IN THE
850-700MB LAYER AND ISENTROPIC LIFT IN THE 290K-300K LAYER SUPPORTS
BEST CHANCE OF PRECIPITATION ACROSS NORTHEAST IOWA AND SOUTHWEST
WISCONSIN. WITH HYDROLOGIC ISSUES HEIGHTENED BY RECENT SNOWMELT
RUNOFF...APPEARS THIS EVENT SHOULD BE A LOW-END QPF EVENT.

.LONG TERM...SATURDAY THROUGH TUESDAY

OPERATIONAL MEDIUM RANGE MODELS CONTINUED TO SUPPORT AN UPPER LEVEL
AND SURFACE WAVE TO AFFECT THE UPPER MISSISSIPPI VALLEY EARLY IN THE
WEEK. GFS AND ECMWF STILL HAD TIMING/STRENGTH DIFFERENCES WITH THE
UPPER LEVEL WAVE...SURFACE WAVE AND ASSOCIATED COLD FRONT. NCEP
00Z 13MAR07 MREF CORROBORATED THIS WITH HIGH VARIABILITY IN DETAILS
OF 500MB HEIGHTS AND QPF.

RESULTANT FORECAST CONFIDENCE WAS LOW WITH RESPECT TO PRECIPITATION
PROBABILITIES IN THIS TIME FRAME. EXCEPT FOR LOW-END PRECIPITATION
CHANCE ON SUNDAY...OPTED TO MAINTAIN DRY FORECAST UNTIL MODEL
CONSENSUS IMPROVES. ON THE OTHER HAND...THERE WAS ENOUGH CONFIDENCE
TO TREND TEMPERATURES UPWARD PER HPC GUIDANCE...ESPECIALLY FOR
MAXIMUM READINGS SUNDAY AND MONDAY.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

THOMPSON
Hazardous weather outlook, Mar 13, 2:18 PM CST, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
318 PM CDT TUE MAR 13 2007

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-141100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
318 PM CDT TUE MAR 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

ABOVE NORMAL TEMPERATURES OVER THE LAST FEW DAYS HAVE CREATED QUITE
A BIT OF MELTING IN THE SNOWPACK. RUNOFF FROM THIS MELT WILL
CONTINUE TO PRODUCE RISES ON AREA RIVERS AND STREAMS...AND THE
POTENTIAL FOR SOME LOCALIZED FLOODING PROBLEMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ABOVE NORMAL TEMPERATURES OVER THE NEXT COUPLE OF DAYS WILL CONTINUE
TO MELT THE SNOWPACK. THIS RUNOFF WILL CONTINUE TO PRODUCE RISES ON
AREA RIVERS AND STREAMS...AND THE POTENTIAL FOR SOME LOCALIZED
FLOODING PROBLEMS.

A SERIES OF LOW PRESSURE SYSTEMS WILL AFFECT THE AREA FROM WEDNESDAY
THROUGH THURSDAY NIGHT. TEMPERATURES ALOFT WILL BE COLD ENOUGH
THAT SNOW WILL BE POSSIBLE AT TIMES...MAINLY DURING THE NIGHTTIME
HOURS. SOME MINOR SNOW ACCUMULATIONS COULD RESULT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...ANY REPORTS OF
FLOODING DURING THE UPCOMING DAYS WOULD BE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

04/DAS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Buffalo

When
March 13, 3:00 PM CST to March 17, 6:00 PM CST
Where
Buffalo County, Dodge
Cause
Heavy Rain / Snow Melt
Reported by
Law Enforcement
Coordinates
44.130, -91.550

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2007Every state in 2007This day in weather historyWarnings in Wisconsin, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 22300.